Letters to the Editor

Case Report: Extrapyramidal CNS Toxicity from a Lidocaine Epidural



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2005 Dec 15;72(12) Online.

to the editor: A 29-year-old woman (gravida -1) with an estimated gestational age of 38 weeks presented with spontaneous rupture of membranes. Her obstetric and medical history was unremarkable. Oxytocin (Pitocin) was initiated to augment labor. A continuous lumbar epidural was placed seven hours after spontaneous rupture of membranes, and adequate analgesia was obtained without evidence of adverse side effects.

Because the patient failed to dilate, she consented to a low transverse cesarean delivery 18 hours after spontaneous rupture of membranes. Anesthesia was provided via the previously placed epidural. The surgery was performed without complications, and a healthy female infant with Apgar scores of 8 and 9 was delivered. A total of 40 mL of 2 percent lidocaine with epinephrine (Xylocaine with epinephrine) was administered via continuous lumbar epidural during the operation.

Twenty minutes after her last lidocaine infusion, the patient became confused, disoriented, and did not recognize her husband. She alternated non-blinking staring at the ceiling with agitation and attempts to get out of bed. Lip smacking and tremulous hand movements also were noted. Vital signs remained stable. The certified registered nurse anesthetist recognized the extrapyramidal signs of lidocaine toxicity during operating room transfer, and the patient was rapidly given a total of 5 mg of intravenous midazolam (Versed). Within 30 minutes, she was awake, alert, and oriented. She described feelings of anxiety, depersonalization, and confusion during the episode.

Systemic lidocaine toxicity from a properly placed epidural is a rare side effect that occurs approximately 0.2 percent of the time.1 This reaction normally occurs immediately after an improperly placed epidural catheter enters the vascular spaces or cerebrospinal fluid rather than the epidural space. Very little lidocaine diffuses out of the central nervous system (CNS) into circulation, where it is rapidly metabolized by the liver. Signs of CNS toxicity can include tremors, confusion, agitation, and staring. Approximately one in 1,000 may progress to seizures,2 and death is a remote possibility. Treatment is symptomatic and supportive. The lidocaine infusion must first be stopped. Benzodiazepines can reverse the CNS signs and raise the seizure threshold, but also may work synergistically with lidocaine to depress respiratory drive.

There are no known pre-existing risk factors for developing this reaction.3,4 Rapid recognition of epidural lidocaine toxicity is the key to treatment and resolution.

REFERENCES

1. Dawkins CJ. An analysis of the complications of extradural and caudal block. Anaesthesia 1969;24:554-63.

2. Ralston DH, Shnider SM. The fetal and neonatal effects of regional anesthesia in obstetrics. Anesthesiology 1978;48:34-64.

3. Berde CB. Strichatz local anesthetics. In: Miller RD, ed. Anesthesia. 5th ed. Philadelphia: Churchill Livingstone, 2000:511.

4. Brown DL. Spinal, epidural, and caudal anesthesia. In: Miller RD, ed. Anesthesia. 5th ed. Philadelphia: Churchill Livingstone, 2000:1513.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.



Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article